Neuropathy with taxol need advice

Hi ladies,

would like some advice on how to manage neuropathy .

I'm about to start weekly taxol and one of the side effects can be neuropathy .

In-case I do I would like to prepare myself , I know it affects the nerves in your hands and feet,

As usual this is the site I turn to for management ideas

THANK YOU LOVELY LADIES AND MERRY CHRISTMAS I HOPE 2017 IS FULL OF NEDS

17 Replies

oldestnewest
  • That's the main concern I had with my mom and her weekly taxol, so I researched it, and found L-Glutamine powder to be good for that. I gave my mom upwards of 30 grams (in 3 divided doses) a day, starting a day or two before treatment till a day or so after, and she had no neuropathy whatsoever besides 2 or 3 nights of itchy hands later into the treatment (which may have been the carbo). I know of another patient who was prescribed glutamine due to her taxol-induced neuropathy

    I'm really not sure about the Glutamine dosing. I know I initially started with like 10 grams before reading more on it, and uppping it to 30. Glutamine is an amino acid and is quite safe, even in larger quantities from what I've read.

    Also, just to be clear, I did clear the usage of glutamine with her NP, who had no probs with it.

  • HI ssjmichael.

    Thank you for your advice I will ask my NP when I go back.

    I have just finished 6 months on caelyx and it had some hard side effects to handle but I have found the best way was to keep on top of it.

    I will start taxol as a single agent and I am trying to be per paired for all side effects.

    How did your Mum go on Taxol?

    Its good to see that you are in this with your mum.

    I have a daughter who is my full glass person ,when I'm down she always makes me feel better.

    Merry Christmas to you and your Mum

    Lorraine xx

  • Taxol was part of her first line treatment, every week for 18 cycles with carboplatin and avastin every 3rd week.

    She tolerated it very well. She did have some thinning hair, which ironically came out more a few weeks after her treatment ended, but it's all grown back, and then some.

    Besides that she did have her nails turn black, which I do hear is a side effect of taxol. That has gone away now too, though it took a while.

    I think there was some mild sensitivities to certain foods, or they tasted a little different or something. I don't really remember. It didn't seem to bother her much.

    They gave my mom steroids and something for acid reflux before infusions too, which I think helped. I was very pleased by how well she did.

    Thank you for the kind words, and all the best for the holidays!

  • mskcc.org/cancer-care/integ...

    this link may have some useful guidance on glutamine

  • Hello

    I am on weekly Taxol (6 down 6 to go) I have not had any real problem with neuropathy, my feet can be a little sore at times but nice thick socks help that - my hair started to come out two days after my third dose, and my nose is bloody at times, not bleeding just blood mixedin if I blow my nose. I have more of an issue with the steroids and other drugs given at the same time to combat sickness etc. I have my treatment on Thursdays , Fridays I am a bit groggy but come Saturday I am pretty much normal.

    Hope your mum gets on okay, best wishes Jo x

  • Hi there,

    I did not know about the L-glutamine, but wish I had. I was on the same weekly schedule for taxol and didn't have any issues with neuropathy until my 11th treatment. Granted, my symptoms are mild, but what I didn't know was that the neuropathy often happens fairly late into the treatments or even after you are done.

    My Dr. cut my dose in half and it went away, but now 2 weeks after my treatments are done, it is coming back. So, an ounce of prevention might help out in the long run. I have bought some B12 vitamins, they are supposed to help and I'm certainly going to check out the glutamine.

    Hope this helps!!

  • L-glutamine. Works if you take it for prevention or one it first starts. Ask your Oncologist of course. The dosis suggested is one teaspoon dissolved in liquid three times a day but my Onc said to take it once a day. If you wait until after chemo and you have a good case of neuropathy, it won't work. It sure did work for me.

  • wish I had the same advise. I developed neuropathy in my feet starting in the 4th cycle. after chemo told to take 1 gram three times a day. Has done nothing. Also told to take Vit B complex.

    Still have the neuropathy

  • Hello there. I have not had a problem with neuropathy, have had regular acupuncture since chemo started and that seems to have averted most side effects. Is also very relaxing. Hope this helps. Happy Christmas

  • I was told that if you start to experience neuropathy then you MUST tell your Oncologist. If they need to reduce the dise then that must happen as the long term side effects can be bad. With my 3 weekly taxol it was reduced after chemo 1 and again after chemo 2. My neuropathy went away and I assume it will be the same for weekly.

    Hopefully you'll be ok,

    Xx

  • I suffered with peripheral neuropathy when on weekly taxol and nobody ever talked about reducing my dose they just asked me if it stopped me walking

  • I didn't even know about neuropathy as a side effect or how to prevent it until well into my treatments. I have a somewhat mild case but my oncologist knew I was getting tingles and suggested nothing. Ugh.

  • I know I didn't know it was preventable

  • I didn't know to ask and by the 3rd treatment I had found this forum of amazing ladies and their valuable advice but it was a bit too late to do anything about the neuropathy. But I can live with it as its a small price to pay. I just have to be careful of stepping on little Lego's. 😁

  • Wish I'd known it was preventable! I have neuropathy, and it's being treated with Gabapentin. It stops the pain. Now I just need to hope that it goes away. Good luck x

  • I've got that condition mainly in my right foot. I constantly massage moisturiser into feet and use cotton socks whilst in bed. It works on softening the the toe nails and helps with nails splitting. Flexing the toes constantly keeps mobility going. Soaking feet for 20 mins or so in epsom salts relieves some of the discomfort

    Best wishes for 2017

  • 100 mg B-6 daily and 400 mg Alpha Lipoic you can purchase online at GNC. This can help with neuropathy as well as getting a gentle foot massager to help the nerve endings in your feet. Also drink tonic water as that can help with achy joints as it has quinine in it. Best of Luck. Nancy

You may also like...